Hi Everyone, I just joined today..

Discussion in 'ARCHIVE FORUM: Support discussions' started by davekas, Sep 24, 2007.

  1. davekas

    davekas Registered User

    Hi Everyone,
    This is my first post and I just wanted to say hello and introduce myself.
    My name is Karen and I came across this site whilst looking for some help and support.
    My mother - in - law, who is 73 was diagnosed with Alzheimers about 3 years ago and is today in hospital. She was rushed in on Friday morning after the staff at her residential home couldn`t wake her up. It seems that her kidneys are not working properly and that there was (somehow?) a build up of drugs in her system which caused her to black out. The hospital are not giving her anything to eat or drink, but she is on a Saline/Glucose drip. She didn`t open her eyes until yesterday and then only for a few seconds.
    She is, all day long just crying and shouting out for her own mother (who passed away 25 years ago).
    It is truly heartbreaking to see her like this and we are struggling to cope when we visit her, in particular my husband, who is really upset and stressed out. I don`t know what to do to help him through this - any ideas?
    Thanks.
     
  2. Cate

    Cate Registered User

    Jul 2, 2006
    1,370
    Newport, Gwent
    Hi Karen

    Welcome to TP. I am so sorry that your MIL is so unwell, but she is in the right place right now.

    Once the doctors get your MIL stabilised, and comfortable, I am sure they will reassess her medication. Presumably she is currently on a medical ward, you may need to ask for a reassessment of her AD, which would be carried out by a psychiatrist, he/she would then be able to prescribe any appropriate medication.

    The only thing you can do for your husband right now is be there for him, which I am sure you are doing anyway. Ensure that he meets with mum’s doctors regularly for updates on her condition and care plan. If there is a sudden decline, for whatever reason, it’s always a shock and a great worry to all the family.

    Keep in touch.

    Cate xx
     
  3. davekas

    davekas Registered User

    Hi Cate,
    Thankyou so much for your reply, it`s nice to know there`s someone out there that understands.
    Karen x:)
     
  4. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    Hi Karen welcome to TP. I know how you feel, my husband was rushed into hospital three weeks ago with an infection.

    Try not to worry to much. The drip will get all the build-up of drugs out of your mil's system, and then thsy will be able to reassess her medication. I'm sure she'll be well looked after in hospital, and hopefully will soon be back to here she was before.

    Just keep visiting, talk to her, stroke her hand. Any sort of physical problem makes AD worse, but if they can get the kidney problem sorted hopefully she'll be stabilised again.

    Let us know how you get on.

    Love,
     
  5. davekas

    davekas Registered User

    Thanks Hazel, that`s a big help.
    Karen x :)
     
  6. christine_batch

    christine_batch Registered User

    Jul 31, 2007
    3,388
    Buckinghamshire
    Welcome to Talking Point

    Hello Karen,
    You have come to the right place for support. Someone seems to be online 24/7 and I have had a great deal of support myself. Medication does strange things to the body and once that aspect is cleared up I sincerely hope your mother in law shows signs of improving. The only way I can suggest to help your husband is by being there. Stroking and holding you MIL hands has a calming effect. They do get very distressed with a change of enviorement. When my husband had to go into hospital I felt so helpless but sitting stroking his brow, holding his hands and calmly as I could, talk to him did help. Good luck and do take care of yourself. God Bless. Christine
     
  7. davekas

    davekas Registered User

    Hi Christine,
    It certainly seems as though I have indeed come to the right place! Everyone is really caring here. Thankyou for your words of advice. I hope your hubby is ok now. Thanks again,
    Karen x
     
  8. elaineo2

    elaineo2 Registered User

    Jul 6, 2007
    945
    leigh lancashire
    dear davekas.you have made an important step of recognising your need for support.Welcome to TP.Having the ability to deal with your problems is not always easy,You have done it,and have found a site that will be there and offer advice.i hope you have a will and a way to deal with your situation along with TP support.love elainex
     
  9. davekas

    davekas Registered User

    Hi Elaine,
    I have always tried throughout my life to face problems head on, however, this situation with my husbands` mum was completely new to me and I`ve kind of muddled through it so far. I`m really glad that I found this site and want to sincerely thank you and everyone who has helped me up to now, it really helps.
    Take care,
    Karen xx
     
  10. blue sea

    blue sea Registered User

    Aug 24, 2005
    270
    England
    #10 blue sea, Sep 24, 2007
    Last edited: Sep 24, 2007
    Hi Karen
    So sorry to hear about your difficutlies. As others have said, going into hospital in itself causes great confusion and distress to anyone with AZ. Most likely your mother in law's condition will stabilize once her medication is reassessed. If you haven't already done so, I would ask for a private meeting with the doctor responsible for her care and discuss your concerns. Your husband will probably feel better when he has talked through the situation with the doctor and understands the treatment plan. It is really upsetting to see your loved so distressed and not be able to help. As others have said, gentle stroking can be comforting. it is sometimes worth trying some soothing, familiar music. Also a handerchief lightly sprayed with an aromotherapy oil such as lavendar left under the pillow can have a calming effect.
    Hoping the situation improves for you soon.
    Blue sea
     
  11. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,894
    Kent
    Hello Karen.
    It must be so upsetting to hear your MIL crying and shouting for her own mother. If she was so poorly when she was admitted, in adition to having Alzheimers, I`m not surprised she`s confused and disorientated.
    I hope she`ll settle eventually, once the drugs are out of her system.
    Take care xx
     
  12. Devonmaid

    Devonmaid Registered User

    Sep 23, 2007
    51
    Dartmoor Devon
    Hello Karen , I really feel for you, its truly awful isnt it ? So pleased that , like me, you have just joined this TP . I only found it a few days ago and I hope that you will also find the support and genuine care that I am finding in my situation with my Mum .
    Kate
     
  13. davekas

    davekas Registered User

    Thankyou all for your care and concern, my mother - in - law is just the same as yesterday really except that the staff decided to try her with some food and she was unable to swallow it, so now she has the services of a speech therapist. We had a meeting with her doctor and raised our concerns. We felt a bit better after speaking with him, although he confirmed that she has indeed moved on a stage with the Alzheimers.
    Thanks again and sending a great big hug to you all,
    Karen. xx
     
  14. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,894
    Kent
    Thank you for the update Karen.

    It`s very sad that your mother-in-law has moved on a stage, but now you have a reason for her condition. Aklthough it doesn`t make it easier, it must be a bit comforting to know methods are still being tried to make her more comfortable.

    Love xx
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.